Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Newport/Morehead City, NC

August 13, 2020Carteret County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 13, 2020, 1:30 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 1:30 PM EDT (17:30 UTC)
Expired
Aug 13, 2020, 4:30 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Carteret County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 27 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WGUS52 KMHX 131730
FFWMHX
NCC031-049-132030-
/O.NEW.KMHX.FF.W.0010.200813T1730Z-200813T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
130 PM EDT Thu Aug 13 2020

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Central Carteret County in eastern North Carolina...
  Southeastern Craven County in eastern North Carolina...

* Until 430 PM EDT.

* At 130 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Havelock, Morehead City, Cedar Island, South River, Merrimon, 
  Davis, Sealevel, Atlantic, Harlowe, Great Neck, Open Grounds Farm, 
  North Harlowe and Stacy.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3493 7702 3494 7694 3494 7686 3493 7685
      3495 7671 3495 7667 3499 7654 3503 7638
      3501 7629 3498 7628 3495 7629 3489 7630
      3478 7645 3484 7664 3480 7701

FLASH FLOOD...RADAR INDICATED

$$

BM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:49 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 13, 12:49 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1249 PM EDT Thu Aug 13 2020

.SYNOPSIS...
Weak low pressure will remain over the Carolinas through the
weekend. A weak cold front will stall over Eastern NC early to
mid next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 PM Thursday...Radar becoming active as of early
afternoon as trough of low pressure lingers along the coast with
larger convective system off the SC coast. Main issue this
afternoon will be heavy rainfall, as precipitable water from the
12Z MHX sounding was at 2.22 inches. Showers have blossomed
throughout the CWA, but the heaviest rain will be concentrated
closer to the coast. Have uniform likely PoPs throughout the CWA
for the remainder of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 255 AM Thursday...Expect showers and possible
thunderstorms to continue tonight as the weak low moves into NC
with the focus shifting from inland locations during the
evening to the coast late. Locally heavy downpours will be the
main threat as high PW values in excess of 2" remain over the
area. Lows will be in the low to mid 70s most locations with
upper 70s beaches.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 245 AM Thu...Wet weather along with seasonable
temperatures are expected through the period, as a closed low
currently over the Mid-West moves east and evolves into an open
wave over the southeast this weekend. Ample mid level troughing
is then expected to develop over the Eastern US for much of next
week as a strong northern stream upper trough moves across
southern Canada and the US northern tier. At the surface, the
typical Atlantic high/inland lee trough pattern will persist
through late week, then a wavy cold front will move into NC and
stall while a series of weak lows move along it, enhancing
rainfall across the region. Several inches of rain will possible
over this period with the potential for localized flooding.

The air mass across Eastern NC will be supportive of locally
heavy rains with cyclonic flow, dewpoints in the 70s, PW values
AOA 2" and sufficient instability. While timing individual
rainfall events are still uncertain, will continue likely PoPs
through the weekend with best chances during peak heating
inland, then along the immediate coast overnights. Will cap PoPs
at chance for early next week, but these may need to be raised
with subsequent forecasts if current model trends continue.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Tonight/...
As of 635 AM Thursday...Expecting occasional periods of sub VFR
conditions beginning from near dawn today through tonight, as
scattered to numerous showers and thunderstorms with torrential
downpours develop over the area in response to weak low pressure
over the Carolinas. In addition a period of light fog/low
ceilings will be possible early this morning and again Friday
morning as a moisture rich airmass prevails over the area.

Long Term /Friday through Monday/...
As of 245 AM Thu...Sub-VFR conditions will be more frequent
through the weekend with scattered to numerous showers and
thunderstorms, especially during peak heating. The greater
rainfall chances increases the likelihood of patchy early
morning fog and/or stratus each morning.

&&

.MARINE...
Short Term /through tonight/...
As of 1250 PM Thursday...A weak trough lies across the southern
CWA at early afternoon. Winds are SE at 10-20 knots north of the
trough and mostly S/SSW to the south. Did not make significant
changes to the marine forecast as winds remain about the same
into tonight with seas of 2-4 feet this afternoon building to
3-5 feet tonight.

Long Term /Friday through Monday/...
As of 245 AM Thu...Good boating conditions will continue
through most of the long term. Expect S to SW winds 10-15 kt
Fri, with occasional gusts to around 20 kt. A wavy cold front
will move into the waters and stall over the weekend, making
wind directions challenging. The front is currently forecast to
move into the northern waters Sat, though some models keep it
further north closer to the NC/VA border. Winds may shift to the
NE/E across the northern waters but expected to remain SW
across the central and southern waters. Increased winds a bit
Friday night and Sat from previous forecast with some guidance
showing stronger winds, 15-20 kt, developing ahead of the
approaching front. Flow becomes pred S/SW 10-15 kt Sat night
through Mon. Seas generally 2-4 ft through Sat then building to
3-5 ft late Sunday and Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...JME
LONG TERM...JME/CQD
AVIATION...JME/CQD
MARINE...JME/CTC/CQD
Hazardous weather outlook, Aug 13, 3:29 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
329 AM EDT Thu Aug 13 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-140730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
329 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous slow moving thunderstorms will produce locally
heavy rain and a risk of flooding today into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous mainly afternoon and evening showers and
thunderstorms will be capable of producing locally heavy rain and
isolated damaging wind gusts through the weekend. Localized flooding
of low lying and poor drainage areas will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.